I had been suffering from migraine since my teenager years. Now I am in my early thirties, the pain seems to have changed its patterns. At the beginning, it's only the left or right of the head. Now, the pain goes to the back of my head. More seriously, now it is affecting my eyes. The pain on the eyes is so intense that I can't open them at times. I had gone to see the specialist for my eyes and also a neurosurgeon to check if there are any growth or other sickness. But thank God, everything is fine. But will these pain in the eye last forever? It is now nearly 1 month that I am having the pain. It hurt the most when I am in front of the computer and when I am driving. I cannot be eating painkiller forever. With this pain, I totally have no quality of life, affecting my every activity. Is there any way at all to minimize the migraine attack or to stop this pain that lasted for so long. Also, recently the pain had been accompanied by very serious nausea. The nausea is there all the time making me not able to consume any food. I find that my condition seems to be taking a very bad turn. Please advise. Thanks, Teri C.
Dear Teri C.;
The first thing to do is make an appointment with your doctor to discuss your treatment regimen. Then try to figure out what it is about sitting in front of the computer and driving that triggers your Migraines. Is it possible that it's flickering light? CRT style computer monitors have a flicker rate. If that's what you use, see about adjusting it. Optimally, it's suggested that Migraineurs use the flat-panel LCD monitors if they're sensitive to flicker. If you can figure this out, maybe you can avoid some Migraines.
Painkillers aren't necessarily the best thing to take when you have a Migraine. Unless there's some reason why you shouldn't use them, Migraine abortive medications are a better option. They actually work in the brain to stop the Migrainous process and all the symptoms. The most widely used abortives are the triptan medications - Imitrex, Maxalt, Zomig, Amerge, Relpax, Frova, and Axert. Other abortives include DHE-45, Migranal Nasal Spray, and Midrin. If you have severe nausea even with the abortive medications, your doctor can prescribe an antinausea medication such as Phenergan or Reglan. If your doctor can't help you with this, it's time to find a new doctor. Not all doctors, even neurologists, are well versed in Migraine treatment. If you need to find a Migraine specialist, there's a link to our listing of specialists below.
Neither painkillers nor abortive medications should be used more than two or three weeks in order to avoid medication overuse headaches. You can read more about that in Medication Overuse Headache: When the Remedy Backfires.
If you're having more than two or three Migraines a month, it's also time to talk with your doctor about preventive medications. Preventives work to reduce both the number of Migraines you have and the severity of them.
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: August 13, 2007